Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Dangerous Side Effects of Adderall

03/05/2010

Question:

My son is 18 and started taking Adderall at 17 and a 1/2 in April, 2009. He went off to college in the fall and then had to leave because he was experiencing horrible side effects, e.g., hearing voices, weight loss, paranoia, and thought problems. While taking Adderal he drank caffeine sodas which we did realize would intensify side effects.

After spending time in a hospital, he came home and we as a family had a horrible time trying to help him through the depression and self- loathing but we managed. Contrary to what the doctor who prescribed the Adderall, I truly believed that his symptoms were caused by Adderall, caffeine and some marijuana he used.

I helped him get better by letting him sleep, giving him loads of eggs, juices, veggies and things loaded with vitamin B 12 and omega threes. He is back at college for the spring semester and every week he comes home a little bit better. He feels better now but I still don’t see him 100% but with the continuation of vitamins and a healthy diet with no caffiene, he is improving.

He says he would like to try the Adderall again but I refuse to pursue that. I was reading that B 12 can actually help with ADHD. My question is two parts. First, would you prescribe Adderall to a child who has experienced such symptoms? And secondly, does Adderall deplete the body of B 12 vitamin? Thank you, from a very concerned Mom who loves her son.

Answer:

You ask an interesting question that I have been wondering about for some time: Do stimulant medication deplete the body of micronutrients (vitamins and minerals)? It is an established fact that some anti-epileptic drugs do, but I don't know of any studies to see if stimulants do.

Aside from possible direct depletion, they for sure suppress appetite. By suppressing appetite, they might impair the intake of vitamins. It is advisable for someone who is not eating a balanced diet to take an ordinary multi-vitamin/mineral capsule or tablet daily. This is better than taking a single vitamin, because they work together, and more than one vitamin has been found to be depleted by antiepileptic drugs. 

Also, in the winter, vitamin D becomes important because few foods naturally have vitamin D; as humans evolved, we got most of our vitamin D from sunshine changing cholesterol on the skin into vitamin D. Vitamin D, in addition to necessity for bone health, has recently been shown to be necessary for brain health and is suspected to be a cause of seasonal depression (winter blues). 

Regarding the hallucinations and paranoia, these are possible side effects of stimulant overdose and rarely can occur at normal doses. Stimulants can precipitate psychosis in people who have a tendency to psychosis. 

I agree with your caution about trying a stimulant again. There are other medicines that could help, and you should consult a psychiatrist about a medication or combination of meds that might help. 

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University